A common reaction to a drug allergy is a rash. However, if the rash turns out to be Stevens-Johnson syndrome, it will develop into a very serious rash requiring emergency treatment and hospitalization. Recovery can take weeks to months. While Stevens-Johnson syndrome is thought to be a rare condition, knowing causes and warning signs will alert you to seek early treatment.
Stevens-Johnson syndrome is a disorder that may occur after taking a medication or during an infection. It causes the body to develop a painful red/purplish rash with blisters. Afterwards, the top layer of skin sloughs off. A person may initially develop flu type symptoms for several days before progressing to facial or tongue swelling along with the rash. The severe shedding rash also affects mucous membranes in the mouth, nose and eyes and must immediately be evaluated and cared for by medical practitioners.
What causes Stevens-Johnson syndrome?
Drugs are most frequently blamed for Stevens-Johnson syndrome with antibiotics being the most common cause particularly penicillin and sulfonamide medications. Allupurinol (gout medication), Motrin (or other NSAIDs) and anti-seizure medications have frequently been documented as causes. In Canada, a new alert for Accutane (isotretinoin) has recently been released as a potential risk.
Infections such as herpes, HIV and influenza can make one susceptible to Stevens-Johnson syndrome. There is some evidence that genetics can contribute to risk of Stevens-Johnson syndrome in those who carry a gene called HLA-B12. Stevens-Johnson syndrome can affect people at any age though the mean age is thought to be 25.
How it is treated?
Stevens Johnson syndrome is definitively diagnosed with a skin biopsy. The patient will usually be admitted to a burn unit or an ICU to treat their skin needs, given fluids and IV nutritional support to replace proteins lost and to promote healing. Steroids will be given. Cyclosporine, to suppress the immune system, or immunoglobulin, to stabilize the immune system, may be considered. Risk of infection is high and can lead to a secondary infection that may be life threatening.
Eye involvement poses a great risk in Stevens-Johnson syndrome as 27 to 50 percent of patients develop visual problems. Surgery may be required to treat eye inflammation and prevent blindness.
1. Contact a doctor: if you notice any unexpected swelling of the face and tongue, if you develop hives or other rash while you are ill or if a rash appears after starting antibiotics or any other new medication. Do not take another dose until you are checked by a doctor.
2. Even if you have not been taking antibiotics, but have been taking higher than usual doses of Motrin, stop taking the medication and contact a doctor.
3. Wear a medical alert bracelet if you have any medical problems or allergies to alert others of your medical history. If you have ever had Stevens-Johnson syndrome it is extremely important to not be exposed to the same drug or even a similar class drug in the future.
Michele is an R.N. freelance writer with a special interest in woman’s healthcare and quality of care issues. Other articles by Michele are at www.helium.com/users/487540/show_articles